Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 94, NWS Grand Rapids, MI

November 18, 2021

NWS Grand Rapids, MI issued this small craft advisory at Nov 18, 2021, 10:58 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 10:58 PM EST (03:58 UTC)
Expired
Nov 19, 2021, 12:00 PM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

105 
WHUS73 KGRR 190358
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1058 PM EST Thu Nov 18 2021

LMZ844>849-191200-
/O.CAN.KGRR.GL.W.0016.000000T0000Z-211119T0400Z/
/O.NEW.KGRR.SC.Y.0094.211119T0358Z-211119T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 PM EST Thu Nov 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 knots and waves 6 to 9 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Wind gusts have weakened below gale force,
  but hazardous gusts up to 20 to 25 knots persist across the 
  lakeshore. Winds and waves will gradually subside through Friday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
490 
WHUS73 KGRR 190808
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
308 AM EST Fri Nov 19 2021

LMZ844>849-191615-
/O.CON.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
308 AM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds to 30 knots and waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
601 
WHUS73 KGRR 191452
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
952 AM EST Fri Nov 19 2021

LMZ844>849-191700-
/O.CON.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
952 AM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 10 to 20 knots. Waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Wave heights will slowly subside through
  the morning. Large waves and gusty winds will redevelop late
  this evening and last through Saturday. This will require
  another Small Craft Advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
372 
WHUS73 KGRR 191652
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1152 AM EST Fri Nov 19 2021

LMZ844>849-191800-
/O.EXP.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1152 AM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds and waves have decreased and the Small Craft Advisory has
been allowed to expire. Another round of gusty winds and large
waves is expected this evening through Saturday evening. Another
Small Craft Advisory will likely be issued later today.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 18, 8:11 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 18, 8:11 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
811 PM EST Thu Nov 18 2021

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Thursday)
Issued at 332 PM EST Thu Nov 18 2021

- Snow Showers May Create Travel Issues Tonight into Friday Morning -

Cold air advection and gusty winds continue in the wake of a strong
cold front that passed through the area yesterday evening. Forecast
soundings show lake surface to H850 temp differences increasing to
just over 20 C for the late afternoon and evening, while moisture
deepens and increases saturation within the DGZ. The increase in
instability and moisture will serve to increase and intensify the
bands of lake effect snow that are already forming over the area.
Strong winds will also carry them well inland, bringing potential
for anywhere in West Michigan to see at least a light dusting of
snow and travel impacts as bands form and oscillate late today and
tonight. As we head into the evening and early overnight and winds
turn more northwesterly, the focus for snow showers is expected to
shift and cover two areas, near/west of US 131 and near/south of I-
96 (including Lansing). Although pavement temperatures are currently
above freezing, snow bursts could still cause light accumulations on
road surfaces if they become intense enough. We should anticipate an
increasing potential for slick spots after sunset as air and
pavement temperatures fall below freezing. Quick reductions to
visibility will also be a concern for motorists late today and
tonight as bursts of snow reduce visibility to a mile or less at
times. Total accumulations through late tonight will be fairly
light, perhaps 1-2 inches for areas near/west of US 131 and towards
Battle Creek and Hastings. A ridge of surface high pressure building
in from the west overnight will crash inversion heights over the
lake. This combined with drier air moving in will allow snow showers
to taper off.

Although snow showers will have ended by the Friday morning commute,
temperatures below freezing will allow any moisture on roads to
freeze. Drivers should watch for lingering slick spots, especially
on bridges and overpasses.

- Quieter and a little warmer Friday and Saturday -

High pressure will slide over the area on Friday, followed by the
arrival of a warm front late Friday night and Saturday. Highs
tomorrow will still only reach near 40 degrees, but will feel quite
a bit warmer without the gusty winds. Southerly flow Saturday should
boost temps back into the mid 40s for most areas.

- Rain Sunday, More Impactful Snow Showers Sunday Night and Monday -

Deepening upper trough dropping through Central Canada and the
Midwest will drive a strengthening area of low pressure across the
Great Lakes Sunday into Monday. Precipitation from this system
should fall as mostly rain late Saturday night and Sunday, although
we could see some snow mix in near/north of US 10 Sunday morning. A
strong cold front is forecast to pass through Lower Michigan Sunday
night, ushering in another round of strong winds (gusts may reach 40
mph) and snow showers. This round looks more concerning with regard
to impacts than what we are expecting tonight. The incoming airmass
looks colder and moisture depth looks much deeper which should all
prompt a more robust response from Lake Michigan. Still, the next
ridge of high pressure will start to build in late Monday night,
which will limit the duration of snow showers and keep accumulations
reasonable, with preliminary thoughts that we will see 1-4 inches
based on current model data. Even so, Sunday night and Monday will
bring snow showers, bursts low visibility and quick accumulations,
gusty winds, and wind chills in the teens and low 20s even during
the daytime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 811 PM EST Thu Nov 18 2021

Lake effect snow is ongoing across Western Lower Michigan as of
01Z. GRR and AZO are the most affected TAF sites this evening
with IFR conditions occurring at present. Elsewhere MVFR is
largely the prevailing aviation category.

We should see a steady downward trend in intensity to the snow
showers overnight. The most intense snow shower activity should
be between now and 05Z. Moisture and lift associated with the
lake effect snow dwindle overnight which should lead to a slow
deminishing trend to the snow and a lifting of ceilings. By
daybreak conditions should largely be VFR. Any flurries should end
Friday morning with VFR conditions expected in the midday and
afternoon hours.

Winds will be the strongest towards the lakeshore for a few more
hours, but even there, the winds should come down overnight to
10-15 knots by daybreak. Much lighter winds are expected on Friday
as a ridge of high pressure moves through the Great Lakes region.

&&

.MARINE...
Issued at 332 PM EST Thu Nov 18 2021

A tight pressure gradient will continue to provide low-end gale
force wind gusts and large waves between 7 and 10 feet over the
nearshore waters through this evening. A Gale Warning remains in
effect through late evening. This will need to be followed by a
Small Craft Advisory that runs through Friday morning when waves
are expected to subside below 4 feet.

A ridge of surface high pressure will provide a brief period of
relatively quieter conditions on the lake Friday afternoon and
evening before a round of gusty southerly winds and large waves
begins overnight and lasts into Saturday night. Low pressure passing
through the Great Lakes will bring another round of strong winds and
large waves Sunday evening through Monday night. The potential is
increasing for northwesterly gales to develop Sunday night and
especially Monday. A Gale Watch may be necessary soon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 11 PM EST this evening for LMZ844>849.

&&

DISCUSSION...HLO
AVIATION...Duke
MARINE...HLO
Hazardous weather outlook, Nov 18, 10:14 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1014 AM EST Thu Nov 18 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191515-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1014 AM EST Thu Nov 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Lake effect snow showers may cause slippery spots on roads this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow accumulations will be possible Sunday night into
Monday. This may cause slick spots on roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-191515-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1014 AM EST Thu Nov 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A Gale Warning is in effect until late this evening for the
nearshore waters. A Small Craft Advisory will be needed tonight
through Friday morning as winds decrease below gale force, but
still remain hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Large waves will slowly subside through the morning Friday.

Winds and waves will be hazardous to small craft again Friday
night through Saturday night, and Sunday evening through Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 18, 8:06 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EST THU NOV 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     SNOW             OSHTEMO                 42.26N 85.68W
11/18/2021  M2.0 INCH        KALAMAZOO          MI   TRAINED SPOTTER

&&
Local storm report, Nov 18, 8:20 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EST THU NOV 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             1 SW EAST GRAND RAPIDS  42.94N 85.62W
11/18/2021  M1.5 INCH        KENT               MI   CO-OP OBSERVER

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 1:18 PM ESTGale WatchGRR26 hr
Nov 19, 1:18 PM ESTSmall Craft AdvisoryGRR31 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.